Illinois, 2016

Flooding in Illinois, April 14 to 18, 2016

April 14 to 18, 2016 · NWS PAH · 2 events in 2 counties and zones

Minor flooding occurred along the Wabash River. Significant rains did not fall in central and southern Indiana until the 10th and 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along the Wabash River. Significant rains did not fall in central and southern Indiana until the 10th and 11th. Rains of 1 to slightly more than 2 inches caused lowland river flooding in the Wabash Valley about mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 14, 11:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1248 PM CDT THU APR 14 2016

.UPDATE...
Issued at 1248 PM CDT Thu Apr 14 2016

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 327 AM CDT Thu Apr 14 2016

Wvapor showed the upper low center over scntrl MO. Some light
returns on radar south of a KPOF-KCEY line. The hi res data
suggests the best chance of light showers will continue in this
area through mid morning. For the rest of the day, PoPs for
convection will expand northward somewhat. Best chance PoPs will
be across west KY. Both the GFS and NAM show some instability
developing into the afternoon. Thus will carry slight chance TSRA
mention just in case. This is supported by the SPC day 1 general
thunder area as well. Shower chances will continue tonight into
Friday morning as the upper low center passes just to our south.
It will weaken and drift SE Friday afternoon through Saturday.
Will go with a dry forecast Friday night through Saturday night.

Temperatures today will be driven mostly by MOS and hi res data.
Coolest readings will be near the TN/MO state lines where more
clouds will be present along with the best chance of precip. After
that used a MOS, persistence blend.

.LONG TERM...(Sunday through Wednesday)
Issued at 327 AM CDT Thu Apr 14 2016

In the extended forecast period, the Omega blocking pattern is
maintained across the WFO PAH forecast area through Sunday, when the
ridge breaks down and a Rex block sets up just to the west of the
area by Tuesday. Most of the energy from the attendant Rex Block low
is funneled into confluent flow over most of the WFO PAH forecast
area, with the exception of mainly Southeast Missouri through
Wednesday. By Thursday, the flow across the nation is becoming more
zonal, shifting precipitation chances to the east.

The ECMWF has been surprisingly consistent with the erosion of the
Omega block in favor of a western U.S. Rex block since late last
week. The GFS guidance has been picking up on this shift and both
show some similarity in the patten enough to follow them through the
extended forecast period for PoP and Weather.

&&

.AVIATION...
Issued at 1248 PM CDT Thu Apr 14 2016

A significant increase in low-level moisture is currently pushing
to the north and west and will impact KPAH and KCGI through the
period. Scattered showers may impact KPAH along with a periodic
MVFR ceiling this afternoon, but guidance is in agreement that
ceilings will return to VFR levels early this evening and stay
that way through the end of the forecast. This is a bit
counterintuitive looking at latest observational trends over west
TN. The impact at KCGI is only expected to be in the form of
prevailing MVFR, if not, IFR ceilings from late this afternoon
through the end of the forecast. VFR conditions are expected at
KOWB and KEVV.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Apr 14, 2:33 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT THU APR 14 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE MORNING
THROUGH LATE AFTERNOON...MAINLY ACROSS WESTERN KENTUCKY AND
PERHAPS SOUTHEAST MISSOURI AND THE SOUTHERN TIP OF ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY THROUGH
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
April 14, 1:00 PM CST to April 18, 8:00 AM CST
Where
Wabash County, 1.41 mi E of Mt Carmel to 1.9 mi E of Mt Carmel
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.419, -87.744

Minor flooding occurred along the Wabash River. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Bottomland woods and fields were underwater.

Flood, White

When
April 15, 2:00 AM CST to April 18, 6:00 PM CST
Where
White County, Maunie to 1.25 mi ENE of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred along the Wabash River. Low-lying fields and woodlands near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625655, 625654.